Puerto Rico, 2007

Debris Flow and Heavy Rain in Puerto Rico, April 30, 2007

April 30, 2007 · NWS SJU · 5 events in 3 counties and zones

Numerous showers developed over Puerto Rico during the afternoon hours. Heavy rains were detected across the north central and northwest part of the island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Numerous showers developed over Puerto Rico during the afternoon hours. Heavy rains were detected across the north central and northwest part of the island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 30, 12:07 PM AST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 30, 12:07 PM AST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1207 PM AST MON APR 30 2007

.UPDATE...SCATTERED SHOWERS ARE CURRENTLY DEVELOPING OVER SECTIONS
OF THE INTERIOR AND NORTHEASTERN PUERTO RICO. WITH AMPLE
AVAILABLE LOW LEVEL MOISTURE...AND GOOD DIURNAL HEATING...EXPECT
THIS SHOWER ACTIVITY TO CONTINUE TO DEVELOP AND SPREAD ACROSS MUCH
OF NORTHERN PUERTO RICO THROUGH THE AFTERNOON HOURS. INHERITED
FORECAST CONTAINED NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS OVER
LARGE SECTIONS OF NORTHWESTERN PUERTO RICO...AND THIS FORECAST
SEEMS TO BE ON TRACK WITH CURRENT DEVELOPMENT. WENT AHEAD AND SENT
A QUICK UPDATE TO THE FORECAST...BUT NO SIGNIFICANT CHANGES
NECESSARY AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 439 AM AST MON APR 30 2007/

SYNOPSIS...AT UPPER LEVELS...THE SOUTH FORK OF THE SUB TROPICAL
JET MOVES EAST OVER THE BAHAMAS AND EXTENDS NORTH OF PUERTO RICO
AND THE U.S. VIRGIN ISLANDS. RIDGING DEVELOPS OVER THE LOCAL AREA
TUESDAY AND WEDNESDAY...BUT FLOW BEGINS TO TURN SOUTHWEST ON
WEDNESDAY AND THURSDAY. FLOW RETURNS TO A SLIGHT ANTICYCLONIC
CONFIGURATION ON FRIDAY. A POSITIVELY TILTED TROUGH SWEEPS OUT OF
THE UNITED STATES ON FRIDAY NIGHT AND FORMS A STRONG LOW NORTH OF
SAINT THOMAS NEAR 35 NORTH...PULLING STRONG WEST SOUTHWEST FLOW
OVER THE AREA SUNDAY THROUGH TUESDAY IN THE FOLLOWING WEEK.

AT MID LEVELS...HIGH PRESSURE REMAINS SOUTH WHILE LOW PRESSURE
HOLDS WELL TO THE NORTH UNTIL MID WEEK. ON THURSDAY A RIDGE
EXTENDS ACROSS THE U.S. VIRGIN ISLANDS AND ACROSS THE WESTERN
ATLANTIC JUST NORTH OF THE BAHAMA ISLANDS. THIS RIDGE BECOMES MORE
NORTH-SOUTH AND DRIFTS EAST TO THE THE LONGITUDE OF THE WINDWARD
ISLANDS ON FRIDAY. DURING THE WEEKEND TROUGHING DIGS INTO THE
WESTERN ATLANTIC AND HIGH PRESSURE REMAINS IN THE SOUTHERN
CARIBBEAN. A VIGOROUS LOW NORTH OF THE U.S. VIRGIN ISLANDS BETWEEN
35 TO 40 NORTH DURING THE EARLY PART OF THE FOLLOWING WEEK CAUSES
MID LEVEL FLOW TO BECOME WEST SOUTHWEST.

AT LOWER LEVELS...HIGH PRESSURE OVER THE EAST CENTRAL ATLANTIC
BUILDS SOMEWHAT OVER THE NEXT SEVERAL DAYS JUST EAST OF THE
WINDWARD ISLANDS. THIS CREATES A MORE SOUTHEASTERLY FLOW OVER
PUERTO RICO AND THE ENTIRE EASTERN CARIBBEAN. PATCHES OF GOOD
MOISTURE TRAVEL THROUGH THIS FLOW BRINING SCATTERED SHOWERS.
MOISTURE INCREASES AT LOWER LEVELS WEDNESDAY AND THEN FLOW
CONVERGES INTO LOW PRESSURE EAST OF FLORIDA LATER IN THE WEEK...
CREATING A STREAM OF HIGH RELATIVE HUMIDITY FLOW FROM PUERTO RICO
NORTHWEST THAT PERSISTS INTO THE WEEKEND. THE LOW PRESSURE MOVES
EAST NORTHEAST INTO THE WESTERN ATLANTIC TRAILING A COLD FRONT
THAT APPROACHES THE AREA ON SUNDAY AND STALLS JUST NORTH THROUGH
THE BEGINNING OF THE FOLLOWING WEEK.

DISCUSSION...THE GFS HAS DONE ITS BEST TO FOLLOW THE MOIST
PATCHES THAT HAVE BEEN MIGRATING ACROSS THE ATLANTIC AND INTO THE
EASTERN CARIBBEAN AND OVER THE LOCAL ISLANDS. RADAR SHOWS THAT THE
MODEL HAS DONE FAIRLY WELL AT TRACKING THE LATEST BAND STILL
APPROACHING ACCORDING TO NWS DOPPLER RADAR. SHOWERS HAVE CROSSED
SAINT CROIX...BRUSHED BY SAINT THOMAS AND ENTERED THE EAST COAST
OF PUERTO RICO. WITH SHOWERS ALREADY MOVING TOWARD THE WEST
NORTHWEST ENOUGH MOISTURE SHOULD STILL BE LINGERING OVER PUERTO
RICO TO HAVE ANOTHER FAIRLY ACTIVE DAY OVER THE NORTHWEST QUADRANT
OF THE ISLAND. ADD TO THIS THE LIKELIHOOD OF SEA BREEZES ALONG THE
NORTH AND SOUTH COASTS AND GOOD HEATING OVER THE INTERIOR...THE
CONVERGENCE OVER THE NORTHWEST QUADRANT SHOULD BE AT LEAST AS GOOD
AS THE PREVIOUS TWO DAYS WHEN SHOWERS COVERED AT LEAST 80 PERCENT
OF THE WESTERN INTERIOR ZONE AND AMOUNTS OF 2 TO 3 INCHES FELL IN
SOME OF THE AREAS WITH THE MOST RAIN. TUESDAY DOES NOT HAVE AS
MUCH MOISTURE IN THE MODELS...BUT WEDNESDAY MARKS THE BEGINNING
OF INCREASING MOISTURE IN A STEADY SOUTHEAST FLOW AT 850 MB.
MOISTURE THEN INCREASES OVER THE ISLAND AND TO THE
NORTHWEST THROUGH THURSDAY. THE GFS BEGINS TO BRING IN PRECIPITABLE WATER VALUES OF 1.8 TO 2.0
INCHES AND THERE IS LITTLE CHANGE UNTIL HIGHER AMOUNTS APPEAR
EARLY NEXT WEEK. SINCE THIS WET TREND HAS BEEN BEING HERALDED BY
THE GFS FOR AT LEAST THREE DAYS NOW...WITH ONLY MINOR
FLUCTUATIONS...HAVE BROUGHT THE GRIDS INTO FULL ALIGNMENT.
AND...CONSIDERING THAT THE PAST FEW DAYS HAVE BROUGHT SIGNIFICANT
RAIN AMOUNTS TO THE NORTHWEST...IN MODEST MOISTURE...AM CONCERNED
WHAT WILL HAPPEN WHEN MOISTURE INCREASES...WITH ALREADY WET SOILS.

THE GFS CONTINUES SOUTHEAST FLOW AT LOWER LEVELS FROM THE REST OF
THIS WEEK AND INTO THE NEXT...AND...INTRODUCES SOME UNCERTAINTY AS
TO WHETHER A BOUNDARY WILL BE STRONG ENOUGH TO INVADE THE AREA
WITH NORTH OR NORTHEASTERLY SURFACE FLOW BY SUNDAY OR LATER. THIS
BOUNDARY PASSAGE BEING INITIATED BY STRONG LOW PRESSURE THAT
DEEPENS OVER THE WEST CENTRAL ATLANTIC DURING THE WEEKEND.
UNFORTUNATELY MODELS SEEM TO INDICATE EVEN MORE WET WEATHER SUNDAY
THROUGH TUESDAY AS THIS BOUNDARY SETS UP IN A SIMILAR MANNER TO
THE ONE THAT RETREATED ONLY FOUR OR FIVE DAYS AGO.

AVIATION...LOW LEVEL FLOW WILL BEGIN TO SWITCH TO THE EAST
SOUTHEAST AND CLOUDINESS WILL INCREASE OVER THE AREA THROUGH
THURSDAY. SIGNIFICANT OBSTRUCTIONS TO VISIBILITY AND UNSTABLE
WEATHER IS EXPECTED TO BEGIN WEDNESDAY AND THURSDAY. ALSO
SIGNIFICANT WEATHER EN ROUTE TO MIAMI IS EXPECTED AFTER TUESDAY.

MARINE...WINDS WILL INCREASE TUESDAY AND WEDNESDAY AND LOCAL SEAS
WILL FOLLOW. WINDS WILL LOCALLY REACH SMALL CRAFT CRITERIA IN A
FEW AREAS TUESDAY AND WEDNESDAY...BUT SEAS ARE EXPECTED TO REMAIN BELOW
7 FEET THROUGHOUT THE PERIOD.

HYDROLOGY...SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCAL FLOODING
OF SMALL STREAMS AND URBAN AREAS IN WESTERN PUERTO RICO THIS
AFTERNOON AND POSSIBLY TUESDAY AFTERNOON AS WELL...DUE TO THE
LOCAL LOW OVER THE WESTERN END OF THE ISLAND. ALSO WINDS AT 850 MB
ARE EAST SOUTHEAST...AND TOGETHER WITH THE SEA BREEZE ON THE NORTH
COAST...CONSIDERABLE CONVECTIVE ACTIVITY WILL FORM OVER THE AREA
AGAIN. BEGINNING WEDNESDAY AND THURSDAY MOISTURE IS INDICATED IN
THE MODELS FROM PUERTO RICO AND THE U.S. VIRGIN ISLANDS NORTHWEST
IN CONVERGENT FLOW AROUND THE SOUTHWESTERN PERIPHERY OF THE HIGH
PRESSURE. THIS CONSISTENT PATTERN WITH LITTLE INTERRUPTION OF
DRIER AIR WILL MAKE LOCAL FLOODING OF URBAN AND SMALL STREAMS
ALMOST INEVITABLE WITH OTHER RIVER FLOODING POSSIBLE OVER THE
NORTHERN HALF OF PUERTO RICO AND MUCH OF ITS MOUNTAINOUS SPINE.
RAIN AMOUNTS IN THE U.S. VIRGIN ISLANDS SHOULD BE CONSIDERABLY
LESS...WITH LESS DANGER OF FLOODING...HOWEVER LOCAL PERSISTENT
CELLS COULD YIELD SOME ISOLATED FLOODING THERE AS WELL. THERE IS
SOME UNCERTAINTY IN THE RAIN AMOUNT EXPECTED OVER THE AREA...BUT
FEEL THAT THERE IS SUFFICIENT RISK OF FLOODING AND MUDSLIDES TO
ISSUE A HYDROLOGIC OUTLOOK FOR THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  75  85  75 /  40  30  30  50
STT  83  76  82  76 /  40  40  40  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

04/99
Hazardous weather outlook, Apr 30, 6:00 AM AST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON APR 30 2007

PRZ001>013-AMZ710>750-011000-
600 AM AST MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...PATCHES OF MOISTURE CONTINUE TO PASS THROUGH IN
THE TRADE WIND FLOW AT THE BASE OF THE HIGH PRESSURE OVER NORTHEAST
CENTRAL ATLANTIC. THIS MOISTURE WILL BRING SHOWERS AND ONE OR TWO
ISOLATED THUNDERSTORMS THIS AFTERNOON TO PARTS OF THE WEST AND
INTERIOR SECTIONS OF PUERTO RICO. SOME OF THESE SHOWERS ARE EXPECTED
TO PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO URBAN AND SMALL
STREAM FLOODING IN ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...ALTHOUGH INTERVALS OF SHOWERS AND A FEW
ISOLATED THUNDERSTORMS WILL OCCUR OVER THE AREA DURING THE NEXT FEW
DAYS...MOISTURE SIGNIFICANTLY INCREASES DURING THE MIDDLE OF THE
WEEK AND AS A RESULT INCREASES THE RISK OF LOCAL RIVERS...SMALL
STREAM AND URBAN FLOODING FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY THROUGH THE END OF THE
WEEK.

VIZ001-002-AMZ710>730-011000-
600 AM AST MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...ALTHOUGH INTERVALS OF SHOWERS AND A FEW
ISOLATED THUNDERSTORMS WILL OCCUR OVER THE AREA DURING THE NEXT FEW
DAYS...MOISTURE SIGNIFICANTLY INCREASES DURING THE MIDDLE OF THE
WEEK AND AS A RESULT INCREASES THE RISK OF LOCAL RIVERS...SMALL
STREAM AND URBAN FLOODING FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY THROUGH THE END OF THE
WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 debris flow. Local standard time, as filed.

Heavy Rain, North Central

When
April 30, 2:20 PM AST
Where
North Central County, Florida
Reported by
Emergency Manager
Coordinates
18.350, -66.550

Doppler detected heavy rain over a large part of Florida municipality. Roads 642 and 140 were reported flooded, as well as sector La Vazquez and Cruce Pajonal. Flooded homes were reported at La Charca sector, Parcelas Llanes, Arroyo and La Ceiba communities.

Heavy Rain, Northwest

When
April 30, 2:20 PM AST to 4:20 PM AST
Where
Northwest County, Camuy
Reported by
Emergency Manager
Coordinates
18.420, -66.850

A flooded road was reported at Barrio Bajura along road 485 in Camuy.

Heavy Rain, Mayaguez and Vicinity

When
April 30, 2:20 PM AST to 5:20 PM AST
Where
Mayaguez and Vicinity County, Aguada
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
18.120, -67.170

A flooded home was reported at Barrio Asomante along road 115 in Aguada.

Heavy Rain, North Central

When
April 30, 2:21 PM AST to 5:21 PM AST
Where
North Central County, Arecibo
Reported by
Emergency Manager
Coordinates
18.420, -66.670

Highway 2 was reported flooded in front of Banco Popular in Arecibo.

Debris Flow, Mayaguez and Vicinity

When
April 30, 2:55 PM AST
Where
Mayaguez and Vicinity forecast zone
Reported by
Emergency Manager

A landslide was reported at Barrio Mamey along road 4417 in Aguada.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2007Every state in 2007This day in weather historyWarnings in Puerto Rico, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30666, 30670, 30671, 30661, 30662.